Man with sus­pected lung can­cer just had a dry nose

Irish Examiner - - News - Noel Baker

A man who pre­sented at a hos­pi­tal with symp­toms sim­i­lar to lung can­cer had ac­tu­ally de­vel­oped se­ri­ous chest is­sues af­ter us­ing petroleum jelly on his dry nose.

An aca­demic ar­ti­cle out­lines how the 53-year-old man pre­sented at the res­pi­ra­tory depart­ment at Univer­sity Hos­pi­tal Lim­er­ick. He had re­ceived mul­ti­ple cour­ses of oral an­tibi­otics for sus­pected pneu­mo­nia, “with no sig­nif­i­cant im­prove­ment”.

He also had dif­fi­cult breath­ing and was cough­ing blood, with a phys­i­cal ex­am­i­na­tion show­ing re­duced air en­try on his right-hand side.

A chest x-ray showed con­sol­i­da­tion in the right mid­dle lobe in the right lung, with a high clin­i­cal sus­pi­cion of ma­lig­nancy.

When the pa­tient was rein­ter­viewed, the medics asked specif­i­cally about over-the-counter drug use.

“The pa­tient de­scribed the fre­quent ap­pli­ca­tion of petroleum jelly to his nos­trils, in an at­tempt to re­lieve the on­go­ing symp­toms of nasal dry­ness,” said doc­tors.

The man was ad­vised to stop do­ing this and a check, three months later, showed “marked im­prove­ment”.

The au­thors of the ar­ti­cle said it showed the im­por­tance of tak­ing a thor­ough pa­tient his­tory.

Ac­cord­ing to the re­port: “The fre­quent ap­pli­ca­tion of petroleum jelly to his nos­trils, to al­le­vi­ate the dry­ness, re­sulted in the grad­ual as­pi­ra­tion of the oily sub­stance and lipid ac­cu­mu­la­tion within the right in­ter­sti­tial lung tis­sue.”

The ar­ti­cle, by medics at the Depart­ment in UHL and the Univer­sity of Lim­er­ick, is en­ti­tled ‘An Un­usual Case of Re­cur­rent Chest In­fec­tions’ and was pub­lished in a jour­nal of res­pi­ra­tory medicine case re­ports.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.